What Are the Signs of a Diphenhydramine Addiction?

Diphenhydramine tablets.
Article Details
  • Written By: S. Berger
  • Edited By: Shereen Skola
  • Last Modified Date: 21 July 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

Diphenhydramine is a medication used to alleviate allergy symptoms, treat insomnia, and reduce the incidence of motion sickness. It is an antihistamine medication, which blocks the action of the naturally-occurring compound histamine that is involved in allergic reactions. Antihistamines are not normally known for their addictive potential, but diphenhydramine addiction is a medical condition that does occur occasionally. Certain signs can reveal an addiction or psychological dependence to this drug.

Physical dependence to this medication usually does not develop, although long-term, daily use for sleep can sometimes lead to a psychological dependence on the drug for this purpose. This may be considered a form of diphenhydramine addiction, since the individual will be unable to sleep without taking this drug. In addition to insomnia, another sign of this dependence is the formation of tolerance, or requiring progressively more diphenhydramine to get to sleep.

Another form of psychological dependence and tolerance may occur when taking this medication for long periods of time for allergy relief. When an individual accustomed to taking this medication stops taking it suddenly, he or she may experience allergy-like symptoms, even when he or she is not actually exposed to the allergen. This type of response is psychological in nature, however, and does not denote an actual physical addiction.

Ad

Research has revealed some rare cases of extreme diphenhydramine addiction. One study focused on a woman that exhibited several signs of addiction who had taken quantities of this drug that would cause extreme adverse effects in most people, without any apparent ill effect. When denied access to the drug, she was unable to sleep at all. For this reason, she had to be tapered off his medication slowly so that she could get to sleep each night. Other signs of diphenhydramine addiction that she displayed included tremors and unpleasant side effects from her antipsychotic medication when she was deprived of the antihistamine drug.

Some signs of diphenhydramine addiction relate to the experience of using the medication. People that are likely to misuse this drug report a calming or euphoric effect when taking the drug. They may also demonstrate intoxicated behavior from taking more of this medication than directed. At doses that slightly exceed the recommended dose, individuals may behave as if they are drunk, but at higher doses they may act unpredictably and respond to hallucinations. Extremely high doses may even result in delirious behavior that can require hospitalization.

Ad

Discuss this Article

burcinc
Post 3

@SarahGen-- It can be. Diphenhydramine can cause confusion, forgetfulness, paranoia and other mental issues. It's sort of like a hangover effect that occurs in the morning when the medication is taken before going to sleep.

Like the other poster mentioned, it can also cause someone to hear sounds or see things that are not there.

SarahGen
Post 2

Is memory loss or forgetfulness a sign of diphenhydramine addiction?

My boyfriend takes this antihistamine and lately, he doesn't remember what he did the night before.

donasmrs
Post 1

My roommate was addicted to diphenhydramine. She had difficulty sleeping because of allergies so she took this medication for both. But she kept increasing the dose because the old dose was no longer working. I kept warning her about it but she never listened to me. If she didn't take her medicine, she couldn't sleep and started experiencing anxiety attacks and difficulty breathing.

One day, I came home and found her on the floor. She was extremely confused and was hallucinating. She didn't know where she was. It was very scary. I called an ambulance and took her to the ER. They found extremely high doses of diphenhydramine in her blood and it took her days to recover.

I don't live with her anymore but last I spoke to her, she told me that she doesn't use any medications. I hope so, for her sake.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email